Oklahoma, 2009

Hail in Oklahoma, June 1, 2009

June 1, 2009 · NWS OUN · 1 event in 1 county or zone

A small-scale disturbance generated from early morning convection moved east-northeast through northern Texas into southern Oklahoma. Thunderstorms developed near and ahead of this feature, moving into southern Oklahoma by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A small-scale disturbance generated from early morning convection moved east-northeast through northern Texas into southern Oklahoma. Thunderstorms developed near and ahead of this feature, moving into southern Oklahoma by late afternoon. Hail up to nickel size was reported west of Marlow, with other thunderstorms producing smaller hail and heavy rainfall. No damage was reported with the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 1, 2:41 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 1, 2:41 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CDT MON JUN 1 2009

.DISCUSSION...
A COUPLE OF MCVS WILL COMPLICATE THE FORECAST FOR TONIGHT. ONE...
OVER THE WICHITA FALLS AREA... WILL CONTRIBUTE TO SCATTERED STORMS
LATE THIS AFTERNOON AND THIS EVENING OVER THE SOUTHERN PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS. THE OTHER... ACROSS THE FAR
NORTHWEST PART OF OKLAHOMA... WILL AID IN STORM DEVELOPMENT IN
THAT AREA. IN ADDITION... AFTERNOON WARMING HAS HELPED GENERATE AN
AREA OF STORMS OVER THE PANHANDLES. GIVEN THE WEAK WIND FIELDS...
IT IS DIFFICULT TO TELL HOW THE STORMS WILL EVOLVE. THE MOST
LIKELY SCENARIO IS THAT SCATTERED STORMS WILL OCCUR OVER MUCH OF
OUR FORECAST AREA THROUGH THE LATE EVENING... THEN GRADUALLY
DIMINISH.

AS A COLD FRONT APPROACHES TOMORROW... STORM CHANCES WILL
CONTINUE... WITH AN INCREASED CHANCE OF ORGANIZED STORMS.

AFTER THE FRONT PASSES THROUGH THE AREA... THERE WILL BE BRIEF
PERIOD OF MILD TEMPERATURES AND RELATIVELY DRY AIR. HEAT AND
HUMIDITY WILL RETURN FOR THE WEEKEND.

THERE IS A POSSIBILITY OF NOCTURNAL STORM COMPLEXES LATER THIS
WEEK... IN NORTHWEST FLOW ALOFT. ALTHOUGH THERE IS NO CLEAR
INDICATION THAT THIS WILL HAPPEN... IT IS SOMETHING THAT WILL NEED
TO BE WATCHED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  85  62  72 /  40  30  60  30
HOBART OK         66  87  61  75 /  60  30  50  20
WICHITA FALLS TX  68  88  65  77 /  50  30  50  30
GAGE OK           64  82  56  72 /  50  40  50  10
PONCA CITY OK     67  84  61  73 /  30  30  60  30
DURANT OK         67  87  67  80 /  20  20  50  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/23
Hazardous weather outlook, Jun 1, 11:00 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON JUN 1 2009

OKZ004>048-050>052-TXZ083>090-021200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS PORTIONS OF WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE RISK AREA COVERS LOCATIONS NEAR AND WEST OF A LINE
EXTENDING FROM THE ANTELOPE HILLS...TO ALTUS...VERNON...AND SEYMOUR.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM
THROUGH 10 PM.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM HAIL UP TO THE
SIZE OF HALF DOLLARS. THERE WILL ALSO BE A CONCERN FOR DAMAGING WIND
GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON THROUGH MUCH OF THE EVENING.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A WEAK
SURFACE TROUGH AND DRY LINE FROM SOUTHWEST KANSAS SOUTH INTO WEST
TEXAS. THESE THUNDERSTORMS ARE THEN EXPECTED TO MOVE EASTWARD TOWARD
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS AFTERNOON AND
THIS EVENING. INSTABILITY AND WIND SHEAR WILL LIKELY RESULT IN A FEW
OF THESE STORMS REACHING SEVERE LEVELS...PRODUCING MARGINALLY SEVERE
HAIL AND DAMAGING WIND GUSTS. THE STORMS WILL LIKELY PERSIST INTO
THE OVERNIGHT HOURS AS A LOW-LEVEL JET DEVELOPS ACROSS THE SOUTHERN
PLAINS...BUT WITH THE LOSS OF HEATING...SEVERE WEATHER WILL BE
UNLIKELY OVERNIGHT. A FEW STORMS MAY APPROACH CENTRAL SECTIONS OF
OKLAHOMA LATE TONIGHT.

IN ADDITION...SCATTERED SHOWERS AND THUNDERSTORMS MAY FORM OVER OR
NEAR WESTERN NORTH TEXAS AND FAR SOUTHERN OKLAHOMA THIS AFTERNOON.
THIS ACTIVITY WOULD FORM NEAR A SMALL SCALE MID-LEVEL DISTURBANCE
THAT WILL MOVE NORTHEAST FROM THE ABILENE AREA. WITH LIMITED
INSTABILITY AND WIND SHEAR...NONE OF THIS ACTIVITY IS EXPECTED TO
REACH SEVERE LEVELS...BUT SMALL HAIL AND STRONG WIND GUSTS WILL BE
POSSIBLE. THIS PARTICULAR ACTIVITY...IF IT DEVELOPS...SHOULD WEAKEN
OR DISSIPATE QUICKLY AFTER SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUN 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BECOME MORE WIDESPREAD ON TUESDAY...WHEN A COLD
FRONT COMBINES WITH AN UPPER-LEVEL TROUGH TO PRODUCE WIDESPREAD
LIFT. WIND SHEAR AND INSTABILITY WILL INCREASE AND WILL LIKELY
SUPPORT A COMBINATION OF A FEW SUPERCELLS AND BOWING LINES. THERE IS
A RISK OF SEVERE WEATHER WEST OF A SEMINOLE TO ARDMORE LINE...
INCLUDING ALL OF WESTERN NORTH TEXAS...TUESDAY AND TUESDAY NIGHT. A
CHANCE OF THUNDERSTORMS WILL LINGER INTO WEDNESDAY...MAINLY EAST OF
INTERSTATE-35. THE THUNDERSTORMS WILL LIKELY PRODUCE VERY HEAVY
RAIN...SO FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS WILL BE
POSSIBLE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

In the hours before

Special weather statement, Jun 1, 1:26 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
226 PM CDT MON JUN 1 2009

TXZ089-012000-
ARCHER TX-
226 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF ARCHER CITY AT
224 PM CDT...MOVING NORTH AT 30 MPH. EXPECT HEAVY RAIN...GUSTY
WINDS...AND HAIL APPROACHING THE SIZE OF DIMES.

PEOPLE IN ARCHER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

RILEY
Special weather statement, Jun 1, 2:42 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT MON JUN 1 2009

TXZ086-012100-
WICHITA TX-
342 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF WICHITA FALLS AT
342 PM CDT...MOVING NORTH AT 15 MPH.

ALONG WITH TORRENTIAL RAIN...SMALL HAIL AND WINDS AROUND 50 MPH ARE
POSSIBLE.
Special weather statement, Jun 1, 3:06 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT MON JUN 1 2009

OKZ044-045-TXZ086-090-012130-
COTTON OK-JEFFERSON OK-WICHITA TX-CLAY TX-
406 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY...COTTON...JEFFERSON
AND WICHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER PETROLIA AT 406 PM
CDT...MOVING NORTH AT 15 MPH. OTHER STRONG STORMS WERE NORTHEAST OF
SHEPPARD AFB... AND NEAR SHANNON TEXAS.

PEOPLE IN CLAY...COTTON...JEFFERSON AND WICHITA COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Jun 1, 3:32 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
432 PM CDT MON JUN 1 2009

OKZ039-044-045-TXZ090-012215-
COTTON OK-JEFFERSON OK-STEPHENS OK-CLAY TX-
432 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY...COTTON...JEFFERSON
AND STEPHENS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF HASTINGS AT
431 PM CDT...MOVING NORTH AT 15 MPH.  THERE ARE ALSO A FEW STRONG
STORMS FROM RYAN...TO WAURIKA...TO COMANCHE...ALSO MOVING NORTH AT
15 MPH.

PEOPLE IN CLAY...COTTON...JEFFERSON AND STEPHENS COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

RILEY
Special weather statement, Jun 1, 4:21 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
521 PM CDT MON JUN 1 2009

OKZ039-012300-
STEPHENS OK-
521 PM CDT MON JUN 1 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR STEPHENS COUNTY.

STRONG THUNDERSTORMS WERE LOCATED ACROSS EASTERN AND
SOUTHERN STEPHENS COUNTY AT 519 PM CDT...MOVING
NORTHEAST AT 25 MPH.

PEOPLE IN STEPHENS COUNTY...INCLUDING THE CITY OF DUNCAN...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

RILEY

The radar

The Altus AFB radar (KFDR), 94 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stephens

When
June 1, 4:36 PM CST
Where
Stephens County, 3 mi W of Marlow
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.650, -98.013

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181029.